Propecia (finasteride) causes long lasting and potentially permanent impotence, sexual dysfunction and genital sensation, a newly published study reports. Twenty precent (20%) of men using the drug reported persistent sexual problems that last six or more years. The people in this study who suffered injury were otherwise healthy young men without any baseline sexual dysfunction or other medical problems. Nine (9) out of 10 men improved or maintained hair with Propecia, but 1 out of 5 men lost the ability to have sex. Merck started selling the drug in 1997 and had sales equal to $134 million last year.
In the attempt to be more attractive sexually attractive, many men have taken the drug to restore lost hair. Now that long lasting sexual dysfunction is known to be a common adverse effect of the drug, it is likely that many men would not have. The danger is that the length of time on the drug is not correlated with the duration of the sexual injury. In men who developed dysfunction longer than 3 months, the problems have continued. There are other drugs that are known to cause permanent disabling neurological side effects even after a few doses, such as certain anti-psychotic medications which can cause permanent movement disorders.
A large number of men using Propecia suffered sexual dysfunction after starting its use, but they were unaware of that the drug was the likely cause. Of greater concern is that the dysfunction is usually long lasting and potentially permanent. Britcher Leone & Roth has serious questions about the safety of the drug and the sufficiency of the disclosure of these risks during the approval and marketing processes.